Nitrates: increase or decrease cardiac preload? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 05-08-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,406
Threads: 118
Thanked 647 Times in 409 Posts
Reputation: 657
Default Nitrates: increase or decrease cardiac preload?

FA 2011 pg. 281 says nitrates decrease end diastolic volume (preload) but that doesn't make sense to me.

Nitrates vasodilate both arteries and veins. So you should have increased preload and decreased afterload; therefore (since more blood in the heart, and less TPR), increased cardiac output.

I just did a UW question (ID: 1652) and it agrees with FA, that both preload and after load decrease.

So what am I missing?

thanks.
__________________
"inflammable means flammable!? What a country."
Reply With Quote Quick reply to this message



  #2  
Old 05-08-2012
Hope2Pass's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,684
Threads: 213
Thanked 1,600 Times in 660 Posts
Reputation: 1610
Default

Pooling of blood upon vasodilation in the veins = decreases Preload

Vasodilation in arteries = decreased TPR = decreased afterload (heart pushes against a lower tension/resistance in the systemic circulation)
Reply With Quote Quick reply to this message
The above post was thanked by:
Doc4Step1 (05-08-2012), Dr. Mexito (05-08-2012), Dr.NickRiviera (05-08-2012)
  #3  
Old 05-08-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,406
Threads: 118
Thanked 647 Times in 409 Posts
Reputation: 657
Default

Quote:
Originally Posted by Hope2Pass View Post
Pooling of blood upon vasodilation in the veins = decreases Preload
ugh, i always overlook this pooling concept

thanks
__________________
"inflammable means flammable!? What a country."
Reply With Quote Quick reply to this message



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Effects of B-blockers and Nitrates on EDV Dr.NickRiviera USMLE Step 1 Forum 4 04-11-2012 08:33 AM
Nitrates and myocardial oxygen consumption ZoeZ USMLE Step 1 Forum 3 10-31-2011 09:04 AM
The greatest mortality decrease in this patient podebrad USMLE Step 2 CK Forum 10 07-28-2011 08:06 AM
Couple's Match decrease the chances! saso IMG Residency Match Forum 3 07-19-2011 04:01 AM
How to help a hypertensive decrease salt intake kemoo USMLE Step 1 Forum 2 01-18-2011 07:43 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)